Alert archive / Iowa / Flash Flood Warnings in 2018
Flash Flood Warning 9, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jun 20, 2018, 2:12 AM CDT for Calhoun County, Webster County, Iowa. It was in force for 5 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2018, 2:12 AM CDT (07:12 UTC)
- Expired
- Jun 20, 2018, 7:26 AM CDT
- In force
- 5 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 96 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 3:29 AM CDT | FLASH FLOOD | 3 N Farnhamville, IA | A ONE MILE STRETCH OF P21 (ZEARING AVE) CLOSED DUE TO WATER OVER THE ROAD. DEPTH UNKNOWN AT THIS TIME, BUT CALHOUN COUNTY SHERIFF'S DEPUTY FELT STRONGLY ENOUGH THAT IT NEEDED BARRICADES. LOCATION BETWEEN 320TH AND 330TH AND LIKELY DUE TO HARDIN CREEK. |
| Jun 20, 4:15 AM CDT | FLASH FLOOD | 1 Ne Otho, IA | WATER OVER ROAD AT RIVERSIDE TRAIL AND SCHOOL STREET JUST NORTHEAST OF OTHO. THE WATER WASHED MUD ON THE ROAD AND COUNTY OFFICIALS NEEDED HEAVY EQUIPMENT TO CLEAR IT OFF THE ROAD. |
| Jun 20, 4:40 AM CDT | FLASH FLOOD | 2 Ne Otho, IA | WATER OVER ROAD OF UNKNOWN DEPTH AT ELM AND NELSON AVENUE IN THE TOWN OF COALVILLE JUST SOUTHEAST OF FORT DODGE. ENOUGH ROCKS WERE WASHED ON ROAD THAT NEEDED TO BE CLEARED BY EQUIPMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 77 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1806 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
811
WGUS53 KDMX 200712
FFWDMX
IAC025-187-201315-
/O.NEW.KDMX.FF.W.0009.180620T0712Z-180620T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
212 AM CDT WED JUN 20 2018
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Webster County in central Iowa...
Calhoun County in west central Iowa...
* Until 815 AM CDT Wednesday.
* At 212 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Fort Dodge, Rockwell City, Lake City, Manson, Gowrie, North Twin
Lake, Fort Dodge Regional Airport, South Twin Lake, Dayton,
Stratford, Pomeroy, Coalville, Otho, Lehigh, Duncombe, Callender,
Farnhamville, Lohrville, Twin Lakes and Harcourt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4256 9473 4256 9444 4257 9444 4257 9397
4247 9397 4247 9393 4221 9393 4221 9486
$$
Podrazik3 follow-up statements
130
WGUS73 KDMX 200843
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
343 AM CDT WED JUN 20 2018
IAC025-187-201315-
/O.CON.KDMX.FF.W.0009.000000T0000Z-180620T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webster IA-Calhoun IA-
343 AM CDT WED JUN 20 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR
WEBSTER AND CALHOUN COUNTIES...
At 329 AM CDT, local law enforcement reported a one mile stretch
along Zearing Avenue, also known as P21, was closed due to water
over the road between 320th and 330th. The Calhoun County Sheriff
has placed barricades in this location so please turn around don't
drown! Additional moderate to heavy rain is occurring which may lead
to further flash flooding over Calhoun and Webster Counties.
Some locations that will experience flooding include...
Fort Dodge, Rockwell City, Lake City, Manson, Gowrie, North Twin
Lake, Fort Dodge Regional Airport, South Twin Lake, Dayton,
Stratford, Pomeroy, Coalville, Otho, Lehigh, Duncombe, Callender,
Farnhamville, Lohrville, Twin Lakes and Harcourt.
As of 330 AM CDT, radar has estimated 2 to 3 inches have fallen
already and additional rainfall amounts of 1 to 2 inches are
possible in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4256 9473 4256 9444 4257 9444 4257 9397
4247 9397 4247 9393 4221 9393 4221 9486
$$
Podrazik110
WGUS73 KDMX 201006
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
506 AM CDT WED JUN 20 2018
IAC025-187-201315-
/O.CON.KDMX.FF.W.0009.000000T0000Z-180620T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webster IA-Calhoun IA-
506 AM CDT WED JUN 20 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR
WEBSTER AND CALHOUN COUNTIES...
At 504 AM CDT, Doppler radar and automated rain gauges indicated
that heavy rain was falling over the area. Flash flooding is
likely ongoing or will begin shortly.
Earlier in th enight, at 329 AM CDT, local law enforcement reported
a one mile stretch along Zearing Avenue, also known as P21, was
closed due to water over the road between 320th and 330th. The
Calhoun County Sheriff has placed barricades in this location so
please turn around don't drown! Additional moderate to heavy rain is
occurring which may lead to further flash flooding over Calhoun and
Webster Counties.
Some locations that will experience flooding include...
Fort Dodge, Rockwell City, Lake City, Manson, Gowrie, North Twin
Lake, Fort Dodge Regional Airport, South Twin Lake, Dayton,
Stratford, Pomeroy, Coalville, Otho, Lehigh, Duncombe, Callender,
Farnhamville, Lohrville, Twin Lakes and Harcourt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4256 9473 4256 9444 4257 9444 4257 9397
4247 9397 4247 9393 4221 9393 4221 9486
$$
Podrazik096
WGUS73 KDMX 201226
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
726 AM CDT WED JUN 20 2018
IAC025-187-201234-
/O.CAN.KDMX.FF.W.0009.000000T0000Z-180620T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webster IA-Calhoun IA-
726 AM CDT WED JUN 20 2018
...THE FLASH FLOOD WARNING FOR WEBSTER AND CALHOUN COUNTIES IS
CANCELLED...
According to local law enforcement, flood waters have receded.
Flooding is no longer expected to pose a threat to life and
property. However, please continue to heed any remaining road
closures.
LAT...LON 4256 9473 4256 9444 4257 9444 4257 9397
4247 9397 4247 9393 4221 9393 4221 9486
$$
PodrazikWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 12:01 AM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jun 20, 12:01 AM CDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1201 AM CDT Wed Jun 20 2018 ...Updated for 06z Aviation Discussion... .SHORT TERM.../Tonight through Wednesday Night/ Issued at 403 PM CDT Tue Jun 19 2018 Area of showers and thunderstorms are beginning to exit the far southeast. Some instability has redeveloped on the backside of the system this afternoon. A few funnel clouds have been reported in the Grundy/Marshall/Hardin counties region where a weak boundary, modest surface vorticity and 0-3 km CAPE of 50-75 J/km are present. Low potential for these funnels to reach the ground and even if they did, they would be very weak. Otherwise the primary concern through Wednesday night is the heavy rainfall threat. A large upper level low is situated over Montana this afternoon and will move southeast into central Nebraska by Wednesday afternoon. Moisture transport will increase from the Gulf of Mexico again tonight and reach southern Iowa towards 06z before veering off to the east. A few thunderstorms should form over southern Nebraska and spread into portions of southwest Iowa this evening with a few scattered storms farther north and east. The biggest concern is additional heavy rainfall over areas that had heavy rain over the past 24 hours, especially the Cass county region. For now, have held off on a flash flood watch due to lack of confidence in heavy rainfall through 12z. The potential is there so may need to have a small headline added for the overnight. The bigger concern for heavy rainfall arrives on Tuesday as the better kinematic forcing arrives and unseasonably high PWAT values around 2 inches remain. Significant rainfall likely will occur to the northwest of the developing surface low pressure and in a region where the warm conveyor axis wraps around the low. Again though, some uncertainty remains on the path of the surface low pressure thus no headline at this time. Do expect will need a Flash Flood watch at some point and this situation could lead to a significant rainfall event over a portion of Iowa. As of now, it appears the greatest threat is near to west of Interstate 35. That threat will continue through Wednesday night as the system pivots across the region and this could lead numerous rounds of showers and thunderstorms over similar areas. Compound this will several areas already with saturated ground, may lead to river flooding and flash flooding. A few severe storms are possible during the period. One concern would be east/southeast of the surface low and the approaching upper low an attendant isolated tornado threat could develop. In addition, isolated large hail and damaging wind gusts could occur. .LONG TERM.../Thursday through Tuesday/ Issued at 403 PM CDT Tue Jun 19 2018 Periodic rain chances throughout the extended. Shortwave trough becomes closed off, with the low rotating slowly around the state through Friday before moving out of the area. Expecting higher precip amounts across southern and into central Iowa during this time period. Brief break from precip Friday night into Saturday before the next shortwave approaches Saturday night into Sunday. Considering the time frame, models are in decent agreement, though GFS and Canadian take precip across central IA while Euro focuses precip further south. Yet another low approaches Monday into Tuesday with another round of storms across much of the state. Models hinting at severe weather potenitial as well as moderate to locally heavy rain totals possible, and will need to continue to monitor this system as it approaches. Temperatures remaining near to slightly below normal throughout the forecast period, with some warming by early next week. && .AVIATION.../For the 06Z TAFS through 06Z Wednesday night/ Issued at 1201 AM CDT Wed Jun 20 2018 While VFR conditions are lingering over south central Iowa terminals, widespread MVFR and IFR ceilings are expected to spread from northern Iowa southward. Scattered showers and thunderstorms are expected, but low confidence continues in exact location and timing in the weak flow so any mention of showers/storms is vicinity through 18z. Thereafter, there is no precipitation mentioned, but it is likely this will need to be added once exact placement of rain is determined. && .HYDROLOGY... Issued at 403 PM CDT Tue Jun 19 2018 As mentioned in the Short Term discussion, concern remains for another significant rainfall event especially Wednesday afternoon and night though localized heavy rain is possible prior to that time. Numerous rounds of precipitation are likely during this period with the potential for a widespread 3 to 5 inches of rain with higher amounts possible over the hardest hit locations. With soil conditions very wet across many areas along with some ponding and streams running high, a widespread heavy rain event could lead to some streams moving into moderate flood stage and areas with flash flooding. A flash flood watch is expected as the area of focus becomes more defined. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Donavon LONG TERM...Hagenhoff AVIATION...Ansorge HYDROLOGY...Donavon
Hazardous weather outlook, Jun 19, 9:05 PM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 905 PM CDT Tue Jun 19 2018 IAZ059-060-210215- Dallas-Polk- 905 PM CDT Tue Jun 19 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight River Flood Warnings are in effect for the area along parts of the Raccoon and Des Moines River. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Scattered thunderstorms are possible especially overnight. Localized heavy rainfall may occur. An isolated severe storm is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic thunderstorms are forecast Wednesday through Friday. A heavy rain threat is possible especially Wednesday and Wednesday night. River flooding and flash flooding may result from any heavy rainfall during this period. Overall the severe weather threat is low how ever isolated severe storms are possible including isolated tornadoes Wednesday and Thursday afternoons. .SPOTTER INFORMATION STATEMENT... Spotters might be needed at times this week. IAZ023>028-033>039-044>050-057-058-061-062-070>075-081>086- 092>097-210215- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Jasper-Poweshiek-Cass- Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 905 PM CDT Tue Jun 19 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Scattered thunderstorms are possible especially overnight. Localized heavy rainfall may occur. An isolated severe storm is also possible. The greatest potential for heavy rain is over west central and southwest Iowa tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic thunderstorms are forecast Wednesday through Friday. A heavy rain threat is possible especially Wednesday and Wednesday night. River flooding and flash flooding may result from any heavy rainfall during this period. Overall the severe weather threat is low how ever isolated severe storms are possible including isolated tornadoes Wednesday and Thursday afternoons. .SPOTTER INFORMATION STATEMENT... Spotters might be needed at times this week. IAZ004>007-015>017-210215- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 905 PM CDT Tue Jun 19 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Isolated to scattered thunderstorms are possible into tonight. Localized heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms are possible through the week. Isolated severe storms and localized heavy rainfall remains possible during this time. .SPOTTER INFORMATION STATEMENT... Spotters might be needed at times through early Friday. Ansorge
In the hours before
Special weather statement, Jun 20, 1:19 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service Des Moines IA
119 AM CDT WED JUN 20 2018
IAZ044-045-200715-
Carroll IA-Crawford IA-
119 AM CDT WED JUN 20 2018
...Heavy Rain to Impact Carroll County Overnight...
At 118 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Manning, or 7 miles southwest of Carroll, moving
north at 15 mph.
Rainfall amounts up to two inches will be possible with this storm.
Street flooding and small creeks may quickly rise as a result of the
heavy rain.
Locations impacted include...
Carroll, Manning, Glidden, Arcadia, Breda, Templeton, Westside,
Dedham, Halbur, Lidderdale, Lanesboro, Willey, Ralston, Aspinwall,
Hobbs County Park, Arthur N Neu Airport, Manning Municipal Airport
and Swan Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4221 9511 4221 9463 4202 9463 4186 9487
4186 9500 4188 9516
TIME...MOT...LOC 0618Z 192DEG 12KT 4201 9499
PodrazikThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:39 PM CDT | River Flood Warning | DMX | Polk | 9 days |
| Jun 19, 8:39 PM CDT | River Flood Warning | DMX | Polk | 8 days |
| Jun 20, 1:19 AM CDT | Special Weather Statement | DMX | Carroll | 56 min |
| Jun 20, 2:17 AM CDT | Special Weather Statement | DMX | Boone | 58 min |
| Jun 20, 4:28 AM CDT | Flash Flood Watch | DMX | Adair, Audubon, Boone, Calhoun, Carroll, Cass and 18 more | 23 hr |
| Jun 20, 10:38 AM CDT | River Flood Warning | DMX | Webster | 19 days |
| Jun 20, 10:38 AM CDT | River Flood Warning | DMX | Boone, Hamilton, Webster | 3 days |
| Jun 20, 10:43 AM CDT | River Flood Watch | DMX | Dallas, Polk | 6 days |
| Jun 20, 10:43 AM CDT | River Flood Watch | DMX | Polk | 6 days |
| Jun 20, 10:43 AM CDT | River Flood Watch | DMX | Black Hawk | 34 hr |
| Jun 20, 10:43 AM CDT | River Flood Watch | DMX | Polk, Story | 7 hr |
| Jun 20, 10:43 AM CDT | River Flood Watch | DMX | Jasper, Marion, Polk | 10 hr |
| Jun 20, 10:43 AM CDT | River Flood Watch | DMX | Emmet | 6 hr |
| Jun 20, 10:43 AM CDT | River Flood Watch | DMX | Humboldt | 10 hr |
| Jun 20, 12:49 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion | 41 min |
| Jun 20, 2:16 PM CDT | Tornado Warning | DMX | Carroll, Greene | 29 min |
| Jun 20, 2:22 PM CDT | Tornado Warning | DMX | Boone, Dallas, Greene | 25 min |
| Jun 20, 2:26 PM CDT | Special Weather Statement | DMX | Davis, Wapello | 49 min |
| Jun 20, 2:43 PM CDT | Special Weather Statement | DMX | Polk, Story | 62 min |
| Jun 20, 2:43 PM CDT | Tornado Warning | DMX | Webster | 47 min |
| Jun 20, 2:46 PM CDT | Tornado Warning | DMX | Calhoun, Greene | 17 min |
| Jun 20, 3:02 PM CDT | Tornado Warning | DMX | Hardin | 11 min |
| Jun 20, 3:16 PM CDT | Tornado Warning | DMX | Hardin | 29 min |
| Jun 20, 3:18 PM CDT | Tornado Warning | DMX | Grundy, Hardin | 57 min |
| Jun 20, 3:21 PM CDT | Tornado Warning | DMX | Humboldt, Kossuth | 39 min |
| Jun 20, 3:24 PM CDT | Tornado Warning | DMX | Webster | 37 min |
| Jun 20, 3:57 PM CDT | Tornado Warning | DMX | Grundy, Hardin | 33 min |
| Jun 20, 4:06 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Wright | 39 min |
| Jun 20, 4:13 PM CDT | Flash Flood Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 6 hr |
| Jun 20, 4:25 PM CDT | Flash Flood Warning | DMX | Humboldt, Kossuth | 6 hr |
| Jun 20, 5:06 PM CDT | River Flood Warning | DMX | Emmet | 38 days |
| Jun 20, 5:20 PM CDT | River Flood Warning | DMX | Polk, Story | 3 hr |
| Jun 20, 5:34 PM CDT | Tornado Warning | DMX | Mahaska, Monroe, Wapello | 41 min |
| Jun 20, 6:05 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 41 min |
| Jun 20, 6:45 PM CDT | Severe Thunderstorm Warning | DMX | Story | 30 min |
Nearby
Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.